Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Jacksonville, FL

March 1, 2003Duval County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 1, 2003, 8:29 AM EST for Duval County, Saint Johns County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2003, 8:29 AM EST (13:29 UTC)
Expired
Mar 1, 2003, 9:15 AM EST
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Duval County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 37 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 1.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WUUS52 KJAX 011329
SVRJAX
FLC031-109-011415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
828 AM EST SAT MAR 1 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DUVAL COUNTY IN NORTHEAST FLORIDA
  NORTHERN ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 915 AM EST

* AT 828 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 2 MILES WEST OF
  SWITZERLAND...OR ABOUT 4 MILES WEST OF FRUIT COVE...MOVING
  NORTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 915 AM EST...
  FRUIT COVE AND MANDARIN...
  BAYARD AND DURBIN...
  UNF...
  SAN PABLO...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 3018 8169 3040 8148 3010 8138 3000 8164
$$

ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:50 AM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Mar 1, 2:50 AM EST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 AM EST SAT MAR 1 2003

ABUNDANT MOISTURE ASSOCIATED WITH OLD FRONTAL BOUNDARY COMBINED WITH
SHORT WAVE ENERGY MOVING OUT OF GULF OF MEXICO WILL SET THE STAGE
FOR A VERY SOGGY DAY ACROSS CWA. PRECIP WILL BE INCREASING THROUGH
THE MORNING HOURS AND SHIFTING NORTHWARD AS FRONT TEMPORARILY LIFTS
OUT. FOR THIS REASON HIGHEST POPS ARE OVER NORTH PART OF CWA BUT
ONLY TO INDICATE THAT THERE MIGHT BE AT LEAST SOME BREAK IN PRECIP
OVER SOUTHERN PART LATER IN DAY.

AS SURFACE LOW DEVELOPS TONIGHT... OUR RECALCITRANT FRONT ONCE MORE
HEADS SOUTHWARD BRINGING YET ANOTHER SHOT OF PRECIP BEFORE FINALLY
SHIFTING SOUTH OF MOST OF CWA LATE SUNDAY.

TEMPS TODAY ARE SHADED DOWNWARD SLIGHTLY TO ACCOUNT FOR MINIMAL
INSOLATION DESPITE RETURN TO WARM SECTOR AND ALSO SUNDAY NIGHT AS
NEW RUNS ARE A LITTLE MORE AGGRESSIVE WITH THE COLD AIR ADVECTION
WHEN THE FRONT MAKES ITS MOVE SOUTHWARD.

MARINE...HIGH PRESSURE WEDGE TO OUR N...A WARM FRONT TO OUR S...AND
AND AN INVERTED COASTAL TROUGH ARE CREATING A TIGHT PGRAD OVER OUR
NEARSHORE COASTAL WATERS. NLY WINDS HAVE BEEN SUSTAINED NEAR 15KTS
AT SAUF1 SINCE 01Z. FURTHER OFFSHORE BUOY 41012 HAS BEEN REPORTING
ESE WINDS JUST NOW INCREASING TO 16KT. SEAS ARE RUNNING 2-4FT. GFS
IS NOT DEPICTING COASTAL TROUGH WELL SO WILL LEAN TOWARD THE MESOETA
FOR DIRECTIONAL GUIDANCE IN THE SHORT TERM. WILL MOST LIKELY WORD
FIRST PERIOD FOR 10-15 KTS...MAYBE A SOLID 15KTS DEPENDING ON OBS
NEAR ISSUANCE TIME. WINDS VEER S TODAY ONCE WARM FRONT LIFTS NWD
OVER THE WATERS. AS LOW PRESS DEVELOPS TO OUR N TONIGHT...WINDS
INCREASE TO SCEC CONDITIONS BY SUN MORNING. SCEC/MARGINAL SCA
CONDITIONS CONTINUE MON MORNING. HIGH PRESS BUILDS JUST N OF THE
WATERS MON AFTN INTO TUE AS WINDS/SEAS FALL BLO HEADLINE CRITERION.
FLOW BEGINS TO VEER LATE TUE DUE TO THE APPROACH OF A COLD FRONT
PROGGED TO MOVE THROUGH THE AREA WED WHEN SCEC WILL LIKELY BE NEEDED
ONCE AGAIN.

FIRE WEATHER...NO HEADLINES. WILL MENTION BREEZY CONDITIONS TOMORROW
ASSOCIATED WITH FRONTAL PASSAGE. ALSO LOW CIGS TODAY AND TONIGHT
WILL CALL FOR LOWER MIXING HEIGHTS.

FCSTID =    1
AMG   65  55  72  45 / 100  80  10  20
SSI   64  57  69  49 / 100  80  30  20
JAX   70  61  73  48 / 100  70  40  20
SGJ   69  61  71  52 /  90  70  60  30
GNV   72  61  74  51 /  90  70  60  30
OCF   73  62  74  53 /  70  70  70  30

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...LETRO
MARINE/FIRE WX...BROYLES
Hazardous weather outlook, Mar 1, 5:15 AM EST, 3 hours 14 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
515 AM EST SAT MAR 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD OVER THE AREA TODAY AND
TONIGHT. STRONGER THUNDERSTORMS WILL PRODUCE LOCALLY STRONG GUSTY
WINDS. RAIN MAY BE HEAVY AT TIMES...CAUSING PONDING OF WATER ON
ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST FLORIDA ON
SUNDAY BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

In the hours before

Special weather statement, Mar 1, 5:51 AM EST, 2 hours 38 minutes before
FLZ032-037-011115-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
551 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT CLAY AND PUTNAM COUNTIES THROUGH
620 AM...

AT 551 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 4 MILES SOUTHWEST OF KEYSTONE HEIGHTS...OR ABOUT 3 MILES
NORTHWEST OF MELROSE...MOVING EAST AT 50 MPH. THIS WILL ALSO AFFECT
AREAS AROUND PUTNAM HALL...LAKE GENEVA...KEYSTONE HEIGHTS...
FLORAHOME...CARRAWAY...PENNEY FARMS...PALATKA AND GREEN COVE SPRINGS
THROUGH 615 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LETRO
Special weather statement, Mar 1, 6:24 AM EST, 2 hours 5 minutes before
FLZ036-011200-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
624 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT ALACHUA COUNTY THROUGH 700 AM
EST...

AT 624 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF NEWBERRY...OR ABOUT
11 MILES EAST OF TRENTON...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBERRY...ARCHER...
ALACHUA...LA CROSSE...GAINESVILLE...ROCHELLE AND GAINESVILLE AIRPORT
THROUGH 700 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LETRO
Special weather statement, Mar 1, 6:40 AM EST, 1 hour 49 minutes before
FLZ033-011215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
640 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT ST. JOHNS COUNTY THROUGH 715 AM
EST...

AT 640 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF HASTINGS...MOVING
EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SPUDS...HASTINGS...BAKERSVILLE...ELKTON...DUPONT CENTER...ST.
AUGUSTINE SOUTH AND ST. AUGUSTINE THROUGH 715 AM EST. SMALL HAIL HAS
ALREADY BEEN REPORTED WITH THIS STORM... AND HAIL UP TO ONE HALF
INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LETRO
Special weather statement, Mar 1, 6:49 AM EST, 1 hour 40 minutes before
FLZ038-011215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
649 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN FLAGLER COUNTY THROUGH
715 AM EST...

AT 649 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES WEST OF PALM COAST...OR ABOUT 7
MILES NORTH OF ANDALUSIA...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PALM COAST THROUGH 715 AM
EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LETRO
Special weather statement, Mar 1, 7:21 AM EST, 1 hour 8 minutes before
FLZ035-011300-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
721 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORM MOVING THROUGH GILCHRIST COUNTY...

AT 721 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF TRENTON...MOVING
NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND TRENTON AND BELL THROUGH 800 AM EST. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Mar 1, 7:25 AM EST, 1 hour 4 minutes before
FLZ031-032-011315-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
725 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT BRADFORD AND WESTERN CLAY
COUNTIES THROUGH 815 AM...

AT 725 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HAMPTON...OR ABOUT 11 MILES
NORTHWEST OF MELROSE...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HAMPTON...STARKE...
LAWTEY...KINGSLEY AND MIDDLEBURG THROUGH 815 AM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

BROYLES

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 5:04 AM ESTSevere Thunderstorm WarningJAXAlachua, Gilchrist41 min
Mar 1, 6:49 AM ESTSevere Thunderstorm WarningJAXAlachua41 min
Mar 1, 7:32 AM ESTSevere Thunderstorm WarningJAXGilchrist43 min
Mar 1, 7:51 AM ESTSevere Thunderstorm WarningJAXAlachua39 min
Mar 1, 7:57 AM ESTSevere Thunderstorm WarningJAXClay48 min
Mar 1, 8:11 AM ESTSevere Thunderstorm WarningJAXColumbia, Suwannee49 min
Mar 1, 8:26 AM ESTSevere Thunderstorm WarningJAXAlachua, Bradford34 min
Mar 1, 8:47 AM ESTSevere Thunderstorm WarningJAXBaker, Columbia43 min
Mar 1, 8:53 AM ESTSevere Thunderstorm WarningJAXClay37 min
Mar 1, 8:58 AM ESTSpecial Marine WarningJAX62 min
Mar 1, 9:07 AM ESTSpecial Marine WarningJAX53 min
Mar 1, 9:29 AM ESTSevere Thunderstorm WarningJAXClay31 min
Mar 1, 9:37 AM ESTSevere Thunderstorm WarningJAXSaint Johns53 min
Mar 1, 10:17 AM ESTSevere Thunderstorm WarningJAXDuval43 min
Mar 1, 10:18 AM ESTSpecial Marine WarningJAX117 min
Mar 1, 11:58 AM ESTSpecial Marine WarningJAX2 hr
Mar 1, 12:41 PM ESTSevere Thunderstorm WarningJAXHamilton49 min
Mar 1, 3:38 PM ESTSevere Thunderstorm WarningJAXBaker, Columbia52 min
Mar 1, 3:51 PM ESTSpecial Marine WarningJAX54 min
Mar 1, 6:53 PM ESTSpecial Marine WarningJAX97 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.